Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 48, NWS Miami, FL

May 24, 2013Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 24, 2013, 5:18 PM EDT for Broward County, Florida. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2013, 5:18 PM EDT (21:18 UTC)
Expired
May 24, 2013, 5:45 PM EDT
In force
27 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Broward County, FL

The radar

The Miami radar (KAMX), 57 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:30 PM EDTTSTM WND DMG1 W Sawgrass Mills Mall, FLTREE FELL INTO VEHICLE ON NW 22ND COURT IN SUNRISE.
May 24, 5:34 PM EDTHAIL 0.88Sawgrass Mills Mall, FLMETEOROLOGIST WITH WSVN WITNESSED NICKEL-SIZED HAIL.
May 24, 5:37 PM EDTHAIL 0.752 Nne Sawgrass Mills Ma, FLRELAYED VIEWER REPORT FROM 7NEWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2013-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2013-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1213 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WUUS52 KMFL 242118
SVRMFL
FLC011-242145-
/O.NEW.KMFL.SV.W.0048.130524T2118Z-130524T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
518 PM EDT FRI MAY 24 2013

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROWARD COUNTY IN SOUTH FLORIDA.

* UNTIL 545 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES NORTH OF SAWGRASS MILLS
  MALL...AND MOVING SOUTH AT 15 MPH.

* THE STORM WILL AFFECT...
  SUNRISE...
  SAWGRASS MILLS MALL...
  WESTON...
  AND SURROUNDING COMMUNITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND
OR LARGE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND HEAVY RAINFALL IS
ALSO POSSIBLE. IF THE STORM APPROACHES YOUR LOCATION, SEEK SHELTER IN
AN ENCLOSED BUILDING ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 2600 8024 2601 8047 2629 8040 2629 8028
TIME...MOT...LOC 2118Z 006DEG 13KT 2621 8035

$$
KONARIK
1 follow-up statement
478 
WWUS52 KMFL 242135
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
535 PM EDT FRI MAY 24 2013

FLC011-242145-
/O.CON.KMFL.SV.W.0048.000000T0000Z-130524T2145Z/
BROWARD FL-
535 PM EDT FRI MAY 24 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL BROWARD COUNTY...

AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARKHAM PARK...MOVING
SOUTH AT 15 MPH.

IN ADDITION TO DAMAGING WINDS...NEARLY CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 2620 8036 2621 8027 2600 8024 2601 8047
      2605 8046
TIME...MOT...LOC 2135Z 006DEG 13KT 2615 8036

$$
KONARIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:39 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 24, 2:39 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
239 PM EDT FRI MAY 24 2013

.DISCUSSION...
EAST COAST SEA BREEZE HAS STARTED THIS AFTERNOON AND CAN BE SEEN
WELL ON RADAR. SCATTERED TO BROKEN CU FIELD HAS ALSO DEVELOPED
ACROSS THE AREA AS TEMPERATURES HAVE SOARED INTO THE UPPER 80S TO
LOW 90S. STILL BELIEVE ISOLATED SHOWERS AND THUNDERSTORMS SHOULD
DEVELOP ALONG THE SOUTHERN PORTIONS OF THE AREA OVER THE NEXT FEW
HOURS. STORMS THAT DEVELOP SHOULD BE ENHANCED BY A WEAK PRE-FRONTAL
TROUGH LINGERING ACROSS THE EXTREME SOUTHERN PORTIONS OF THE AREA.
12Z MFL SOUNDING SHOWED FAIRLY STEEP MID LEVEL LAPSE RATES OFFSET
BY FAIRLY DECENT CAPPING. A FEW MORE DEGREES OF HEATING SHOULD
ERODE CAPPING ALLOWING THUNDERSTORMS TO DEVELOP ACCOMPANIED BY SEA
BREEZE INTERACTIONS. MAIN THREATS WITH ANY STORMS WILL BE BRIEF
HEAVY DOWNPOURS AND GUSTY WINDS.

SHOWERS AND THUNDERSTORMS SHOULD DIMINISH LATER THIS EVENING WITH
HEATING LOSS. BY SATURDAY A WEAK BACK DOOR COLD FRONT WILL PUSH
THROUGH THE AREA BRINGING MUCH DRIER AIR TO THE SOUTH FLORIDA AREA
WITH SLIGHTLY MILDER TEMPERATURES. PLEASANT CONDITIONS WILL PREVAIL
THROUGH THE WEEKEND.

DEEP MOISTURE WILL RETURN IN A BIG WAY THROUGH THE FIRST HALF OF
NEXT WEEK AS A LARGE AREA OF MOISTURE SURGES TO THE NORTHWEST AND
INTO THE SOUTH FLORIDA AREA FROM THE BAHAMAS. THIS WILL INCREASE
CHANCES FOR SHOWERS AND POSSIBLE THUNDERSTORMS DURING THIS TIME
FRAME. ANOTHER DEEP MOISTURE AXIS WILL THEN PUSH INTO THE AREA ON
THE HEELS OF THE FIRST...THIS TIME ACCOMPANIED BY AN H5 LOW AND
ASSOCIATED SURFACE TROUGH. MODEL SOUNDINGS DEPICT PWAT VALUES
SURGING TO 2+ INCHES BY LATE THURSDAY. NEEDLESS TO
SAY...PRECIPITATION CHANCES WILL LINGER THROUGH THE END OF THE
WEEK.

&&

.MARINE...
THE PRESSURE GRADIENT WILL INCREASE ACROSS THE REGION OVER
THE WEEKEND AS LOW PRESSURE BUILDS INTO THE ATLANTIC SEABOARD AND
HIGH PRESSURE BUILDS INTO THE SOUTHEAST UNITED STATES. BY
SATURDAY WINDS ACROSS THE SOUTH FLORIDA ATLANTIC WATERS ARE
FORECAST TO BE IN THE 14 TO 18 KNOT RANGE WITH THAT TREND
CONTINUING INTO AT LEAST MIDWEEK NEXT WEEK. BY LATE SATURDAY ATLANTIC
SEAS ARE FORECAST TO INCREASE TO 3 TO 5 FEET...POSSIBLY UP TO 6
FEET IN THE GULF STREAM...AND MORE OR LESS REMAIN IN THAT RANGE
INTO MID- WEEK.

FOR THE SOUTH FLORIDA GULF WATERS...WINDS IN THE 15 TO 18 KNOT RANGE
ARE FORECAST BY EARLY SUNDAY WITH OFF SHORE SEAS FORECAST TO BE 3 TO
4 FEET WITH THAT RANGE FORECAST TO CONTINUE INTO EARLY NEXT WEEK.

A PRE-CAUTIONARY STATEMENT WILL LIKELY BE NEEDED OVER THE WEEKEND
FOR PORTIONS OF THE ATLANTIC AND GULF WATERS IF THE CURRENT
FORECAST TREND CONTINUES.

&&

.FIRE WEATHER...
AS A COLD FRONT AND DRIER AIR IS FORECAST TO MOVE SOUTHWARD INTO
THE REGION THROUGH THE WEEKEND...MINIMUM RELATIVE HUMIDITIES COULD
REACH THE UPPER THIRTIES ACROSS GLADES COUNTY TODAY AND THEN
BY SUNDAY ACROSS GLADES...HENDRY AND INTERIOR PORTIONS OF COLLIER
COUNTY. DEEPER MOISTURE IS THEN EXPECTED TO RETURN BY EARLY TO
MIDWEEK NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  72  85  72  82 / 10 10 -  10
FORT LAUDERDALE  76  88  76  84 / 10 10 -  10
MIAMI            75  87  74  83 / 10 10 -  10
NAPLES           72  91  67  90 / 10 10 -  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...10/CD
AVIATION/RADAR...54/BNB
Hazardous weather outlook, May 24, 10:35 AM EDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1035 AM EDT FRI MAY 24 2013

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
250300-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1035 AM EDT FRI MAY 24 2013

...A FEW STRONG TO EVEN SEVERE STORMS INTERIOR AREAS THIS AFTERNOON...
...RISK OF RIP CURRENTS ALONG EAST COAST BEACHES OF SOUTH FLORIDA THIS WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS ALONG THE
ATLANTIC BEACHES, ESPECIALLY LATE THIS AFTERNOON AND TONIGHT AS
WINDS TURN NORTHEAST WHILE INCREASING. THE RIP CURRENT RISK WILL
INCREASE THIS WEEKEND.

THUNDERSTORMS: THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH
THIS EVENING. WHILE THE FOCUS FOR THUNDERSTORMS IS FORECAST TO BE OVER
THE INTERIOR, A THUNDERSTORM CANNOT BE RULED OUT ANYWHERE.
LIGHTNING STRIKES AND HEAVY DOWNPOURS ARE EXPECTED TO BE THE
IMPACTS.

WIND: ANY STORMS THAT DO DEVELOP TODAY OVER THE INTERIOR AREAS
WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH.

HAIL: ANY STORMS THAT DO DEVELOP TODAY OVER THE INTERIOR AREAS
WILL BE CAPABLE OF PRODUCING HAIL UP TO NICKEL SIZE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A PROLONGED PERIOD OF STEADY ONSHORE WINDS ALONG THE ATLANTIC COAST
WILL OCCUR THIS WEEKEND AND THROUGH NEXT WEEK. THIS WILL LEAD TO A
HIGH RISK OF RIP CURRENTS AT THE ATLANTIC BEACHES BY SUNDAY AND
MEMORIAL DAY AND CONTINUING THROUGH MUCH OF NEXT WEEK.

THUNDERSTORMS RETURN TO THE FORECAST BY THE MIDDLE PART OF NEXT WEEK
AFTER A BRIEF BREAK IN THE STORMINESS THIS WEEKEND AND EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND TO THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, May 24, 4:42 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
442 PM EDT FRI MAY 24 2013

FLZ067-071-072-242115-
INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL METRO BROWARD
COUNTY FL
442 PM EDT FRI MAY 24 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN BROWARD
COUNTY...SOUTHERN PALM BEACH COUNTY...FOR FREQUENT TO EXCESSIVE
LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO NICKEL-SIZED
HAIL...

* UNTIL 515 PM EDT

* AT 440 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 6 MILES WEST OF MISSION BAY...AND MOVING SOUTH
  AT 10 MPH.

* THE STORM WILL AFFECT...
  RURAL SOUTHERN PALM BEACH COUNTY
  RURAL NORTHERN BROWARD COUNTY
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2617 8019 2620 8049 2646 8033 2645 8023
TIME...MOT...LOC 2042Z 009DEG 7KT 2639 8030

KONARIK
Special weather statement, May 24, 5:15 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
515 PM EDT FRI MAY 24 2013

FLZ067-071-072-074-242145-
INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL METRO BROWARD
COUNTY FL METROPOLITAN MIAMI DADE FL
515 PM EDT FRI MAY 24 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN BROWARD
COUNTY...NORTHEASTERN MIAMI-DADE COUNTY...SOUTHERN PALM BEACH
COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO
55 MPH...UP TO NICKEL-SIZED HAIL...

* UNTIL 545 PM EDT

* AT 511 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 4 MILES NORTHWEST OF TAMARAC...AND MOVING SOUTH
  AT 15 MPH.

* THE STORM WILL AFFECT...
  SUNRISE...
  SAWGRASS MILLS MALL...
  PLANTATION...
  WESTON...
  DAVIE...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2596 8019 2599 8049 2633 8039 2634 8025
TIME...MOT...LOC 2116Z 003DEG 16KT 2621 8033

KONARIK

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:29 PM EDTSpecial Weather StatementMFLGlades31 min
May 23, 9:43 PM EDTSpecial Weather StatementMFLGlades32 min
May 23, 9:44 PM EDTSpecial Marine WarningMFL61 min
May 23, 9:54 PM EDTSevere Thunderstorm WarningMFLGlades36 min
May 23, 10:34 PM EDTSpecial Weather StatementMFLHendry41 min
May 23, 10:41 PM EDTSpecial Marine WarningMFL64 min
May 23, 11:14 PM EDTSpecial Weather StatementMFLPalm Beach31 min
May 23, 11:29 PM EDTSpecial Weather StatementMFLPalm Beach16 min
May 24, 3:17 AM EDTSpecial Marine WarningMFL28 min
May 24, 4:00 AM EDTSpecial Marine WarningMFL90 min
May 24, 4:42 PM EDTSpecial Weather StatementMFLBroward33 min
May 24, 5:15 PM EDTSpecial Weather StatementMFLBroward30 min
May 24, 5:22 PM EDTSpecial Weather StatementMFLMiami-Dade38 min
May 24, 5:25 PM EDTSpecial Weather StatementMFLMiami-Dade35 min
May 24, 5:45 PM EDTSpecial Weather StatementMFLBroward30 min
May 24, 5:51 PM EDTSpecial Weather StatementMFLCollier24 min
May 24, 5:55 PM EDTSpecial Weather StatementMFLMiami-Dade35 min
May 24, 6:35 PM EDTSpecial Weather StatementMFLMiami-Dade25 min
May 24, 6:48 PM EDTSevere Thunderstorm WarningMFLMiami-Dade27 min
May 24, 7:13 PM EDTSpecial Weather StatementMFLMiami-Dade32 min
May 24, 7:17 PM EDTSpecial Weather StatementMFLCollier28 min
May 24, 7:48 PM EDTSpecial Weather StatementMFLCollier27 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.